Minnesota, 2023

Flood in Minnesota, April 1, 2023

April 1, 2023 · NWS ARX · 1 event in 1 county or zone

5 of rainfall in parts of southeastern Minnesota on frozen ground. The rapid runoff resulted in rises along the Whitewater River in Winona and Olmsted counties at the start of April.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A strong spring storm at the end of March provided over 1.5 of rainfall in parts of southeastern Minnesota on frozen ground. The rapid runoff resulted in rises along the Whitewater River in Winona and Olmsted counties at the start of April. While most sites did not reach flood stage, minor flooding was realized at Beaver (Winona County) with a crest of 700.17 ft above sea level, which is 1.17 ft over flood stage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Mar 31, 9:30 PM CST, 3 hours 45 minutes earlier.

Area forecast discussion, Mar 31, 9:30 PM CST, 3 hours 45 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1030 PM CDT Fri Mar 31 2023

.DISCUSSION...(This evening through Friday)
Issued at 259 PM CDT Fri Mar 31 2023

Key Messages:

 - Possibility for severe storms continues through the rest of the
   afternoon into the early evening along and south of the nearly
   stationary warm front across northeast Iowa into southwest
   Wisconsin.

 - Colder air coming in behind the surface low expected to change
   the rain over to snow, especially across southeast Minnesota
   into north-central Wisconsin. Rates of 2" an hour possible
   overnight, especially for north-central Wisconsin will allow
   the snow to pile up quickly. Raised forecast snow totals a
   little based on this. Winds also a concern for blowing and
   drifting, but heavy, wet nature of the snow should preclude too
   many problems from this so not seeing enough to upgrade to a
   blizzard warning.

 - Another system for the first part of next week could bring
   another round of spring weather including snow, rain and maybe
   severe storms.

Late This Afternoon Into Tonight...

The severe threat for late this afternoon into early evening
looks to be primarily confined to northeast Iowa into southwest
Wisconsin. As the surface low moves across northern Iowa, the warm
front looks to get pinned by the ongoing rain to the north of it.
This should hold it pretty stationary across northeast Iowa and
southwest Wisconsin with the best instability and moisture
confined to the south it. Trends through the day from the hi-res
meso-scale models have been for convection to initiate along the
cold front over central Iowa and then lift rapidly to the
northeast and congeal into a line. Given this motion, the storms
will have a limited amount of time in the warm sector before
lifting over the warm front and becoming elevated. While the
storms reside in the warm sector, the main threats look to be
damaging winds and tornadoes. The possibility does exist that the
damaging winds could be intense with gusts of 70+ mph not out of
the question. The possibility of tornadoes looks to be a dual
threat depending on the storm mode. If any isolated supercells can
get going ahead of the line and the winds can back ahead of the
approaching surface low, then there will be the possibility that a
long tracked, intense tornado or two could form. Otherwise, given
the amount of low level shear, QLCS tornadoes look to be a
possibility with the line of storms itself. The severe threat
should diminish pretty quickly as the storms move across the warm
front, but a hail threat will continue as the storms become
elevated for about a county or two north of the boundary. Overall
timing looks to see activity moving into/developing over the area
before 4 pm and then rapidly moving east/northeast with the threat
ending between 7 and 8 pm.

The fun does not end though at that point as cold air plunges in
behind the surface low to starting turning the rain over to snow.
A nice band of mid-level frontogenesis will take shape on the
northwest side of the surface low to help set up a deformation
band of snow where rates of 1 to 2 inches per hour look likely.
The 31.12Z HREF has a nice signal for 2 inch per hour snowfall
rates into north-central Wisconsin (around 60%) after midnight
that then looks to dissipate before sunrise. This rapid movement
of the system will limit the residence time and work to keep the
snowfall amounts from getting too extreme. Another factor for
tonight are the winds on the back side of the surface low that
will occur in conjunction with the falling snow. Sustained speeds
should be in the 20 to 25 mph range with gusts increasing into the
35 to 45 mph range after midnight. This does present a concern
for blowing snow and whether blizzard conditions may occur.
Limiting the blowing snow potential will be the wet, heavy nature
of the snow and the HREF blizzard parameter is strongest to the
northwest of the area and really weakens overnight over the local
area. This is not to say that there won't be blowing snow that
could possibly produce some local whiteouts at times. Fortunately,
this will all be occurring overnight when travel will be at a
minimum, so no plans to upgrade the current winter storm warnings
to blizzard warnings. As for amounts, have raised these just a
smidge over the far northern parts of the area where amounts in
the neighborhood of 10 inches look possible across Taylor County.
With the heavy, wet nature of the snow and the amounts, some power
outages and tree damage could occur.

Monday - Wednesday...

The active early spring pattern looks to continue into next week
with another system expected for the first part of the week. A
system looks to move inland from the northern Pacific very late
this weekend and then work east across the central Rockies through
Monday night before lifting out to the northeast across the Upper
Midwest through Wednesday. Only taking a quick look at this
system today, but the latest medium range guidance all show a
closed low forming with this system over the Dakotas and Nebraska
that then lifts northeast with the long wave trough. The track of
the surface low looks to be near the western sections of the
forecast area, which gives some uncertainty to the anticipated
thermal structure. Given current patterns, the likelihood of
measurable precipitation looks to be extremely high for the entire
area. Some of this may fall as accumulating snow with the
probabilities for measurable snow highest (50 to 70%) from about
Instate 90 and north. Those probabilities go down into the 20 to
40% range for amounts up to 3 inches, however, there is still a
small signal (10 to 20%) for 6 inch amounts. Another factor to
consider is the possibility of severe weather in the warm sector.
The current CSU machine probabilities based off the GEFS, does
bring in a signal for severe storms for much of the area south of
Interstate 90 with much higher values from the southern part of
the area and south. The SPC day 5 outlook closely resembles where
the highest probabilities are from the CSU data and is just to the
south, for now.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1030 PM CDT Fri Mar 31 2023

CIGS: low cigs (LIFR/IFR) look to improve toward MVFR after 12z,
likely scattering out before 18z. Generally SKC/SCT after that and
holding that way through Sat evening.

WX/vsby: bands of ra/sn move in late this evening/overnight,
transitioning to just snow. The heaviest snow looks to lie just
north of the TAF sites, but reductions in vsby from 1-2SM are
likely. Accums also more likely at KRST with a few inches possible -
although moreso on cold sfcs.

WINDS: on the increase overnight from the north northwest with gusts
pushing into the lower 30 kts for several hours (mostly KRST).
Despite the strong winds and fresh snow, the wet nature of the snow
will likely limit impacts on vsby (outside of the falling snow).
Widespread drifting likely though.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Weather Advisory until 7 AM CDT Saturday for WIZ041-042.

     Winter Storm Warning until 7 AM CDT Saturday for WIZ017-032-033.

     Winter Storm Warning until 7 AM CDT Saturday for WIZ029-034.

MN...Winter Weather Advisory until 7 AM CDT Saturday for MNZ094>096.

     Winter Storm Warning until 7 AM CDT Saturday for MNZ079-086>088.

IA...Winter Weather Advisory until 7 AM CDT Saturday for IAZ008>010-
     018-019.

&&

DISCUSSION...04
AVIATION....Rieck
Hazardous weather outlook, Mar 31, 6:50 PM CST, 6 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
750 PM CDT Fri Mar 31 2023

MNZ079-086>088-WIZ017-029-032>034-011100-
Wabasha-Dodge-Olmsted-Winona-Taylor-Clark-Buffalo-Trempealeau-
Jackson-
750 PM CDT Fri Mar 31 2023

This Hazardous Weather Outlook is for portions of southeast
Minnesota...and north central and west central Wisconsin.

.DAY ONE...Tonight

A winter storm warning remains in effect tonight. Heavy snow
expected. Total snow accumulations of 3 to 6 inches in southeast
Minnesota and northeast Iowa and 6 to 10 inches across north-
central Wisconsin. North winds gusting from 35 to 45 mph. This
could result in some blowing and drifting snow.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Runoff from widespread rainfall and melting of snow will lead to
river rises into this weekend with river flooding is possible.

Another strong spring storm system is expected Tuesday into
Wednesday. It is too early to determine the potential winter and
severe weather impacts.

.SPOTTER INFORMATION STATEMENT...

Snow reports would be appreciated tonight.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ008>010-018-019-MNZ094>096-WIZ041-042-011100-
Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Mower-Fillmore-Houston-
La Crosse-Monroe-
750 PM CDT Fri Mar 31 2023

This Hazardous Weather Outlook is for portions of north central
and northeast Iowa...southeast Minnesota...and west central
Wisconsin.

.DAY ONE...Tonight

A Winter Weather Advisory is in effect tonight. Total snow
accumulations of 1 to 2 inches. North winds will gust as high as
45 mph overnight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Runoff from widespread rainfall and melting of snow will lead to
river rises into this weekend with river flooding is possible.

Another strong spring storm system is expected Tuesday into
Wednesday. It is too early to determine the potential winter and
severe weather impacts.

.SPOTTER INFORMATION STATEMENT...

Snow reports would be appreciated tonight.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ011-029-030-WIZ043-044-053>055-061-011100-
Allamakee-Fayette-Clayton-Juneau-Adams-Vernon-Crawford-Richland-
Grant-
750 PM CDT Fri Mar 31 2023

This Hazardous Weather Outlook is for portions of northeast
Iowa...central Wisconsin and southwest Wisconsin.

.DAY ONE...Tonight

Winds will gust as high as 45 mph overnight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Runoff from widespread rainfall and melting of snow will lead to
river rises into this weekend with river flooding is possible.

Another strong spring storm system is expected Tuesday into
Wednesday. It is too early to determine the potential winter and
severe weather impacts.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Boyne

In the hours before

Local storm report, Apr 1, 12:56 AM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
156 AM CDT SAT APR 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     SNOW             2 NE ROCHESTER AP       43.93N 92.47W
04/01/2023  M2.2 INCH        OLMSTED            MN   CO-OP OBSERVER

            SNOW TOTAL THROUGH 1 AM.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Winona

When
April 1, 1:15 AM CST to 6:45 AM CST
Where
Winona County, 1.32 mi ENE of Beaver to 1.2 mi ENE of Beaver
Cause
Heavy Rain / Snow Melt
Reported by
Official NWS Observations
Coordinates
44.158, -92.006

A strong spring storm at the end of March provided over 1.5 of rainfall in parts of southeastern Minnesota, falling on frozen ground. The resultant rapid runoff resulted in sites along the Whitewater River in Winona and Olmsted counties to quickly rise above flood stage on April 1st. Minor flooding was recorded at Beaver where a crest of 700.17 ft above sea level was recorded, 1.17 ft over flood stage.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2023Every state in 2023This day in weather historyWarnings in Minnesota, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1096445.